open access

Vol 11, No 3 (2016)
Original Papers
Published online: 2016-07-13
Get Citation

Dermatological adverse effects of cardiological drugs. A retrospective study of patients hospitalized in a dermatological ward in Gdansk in the years 2004–2013 and a review of the literature

Paulina Flis, Dorota Mehrholz, Wioletta Barańska-Rybak, Roman Nowicki
DOI: 10.5603/FC.2016.0029
·
Folia Cardiologica 2016;11(3):186-193.

open access

Vol 11, No 3 (2016)
Original Papers
Published online: 2016-07-13

Abstract

Introduction. A wide range of medications are used in cardiology. The treated population is often elderly with polypharmacy. The treatment sometimes comes with adverse effects and these patients can be met in all hospital wards.

Material and methods. We analyzed medical charts of all patients admitted to Department of Dermatology, Allergology and Venereology at Medical University of Gdansk in the years 2004–2013. The aim was to investigate the demographics as well as skin manifestations, abnormalities in laboratory results and treatment.

Results. Twenty-nine cases were found with hypersensitivity reactions manifested on the skin due to different drugs used in cardiology. The manifestations were diverse. Most presented as urticaria with or without accompanying angioedema (11), pemphigoid changes (9) and non-urticarial maculopapular exanthema (6). One patient presented with Stevens-Johnson syndrome (SJS) and 2 patients were diagnosed with vasculitis. The causative drugs were angiotensin converting enzyme inhibitors, loop-diuretics, calcium channel inhibitors, metoprolol, statins, acetylsalicylic acid, ticlopidine, molsidomine, doxazosin and enoxaparin. In our study we present three reactions not yet described in literature; bullous pemphigoid after torasemide and quinalapril and SJS after enalapril. The treatment of all patients consisted of discontinuation of suspected drug and in all except one medical therapy was required. In the patients with urticaria, anaphylaxis and maculopapular exanthema, oral glucocorticosteroids and oral antihistamines were given with good effect. The diagnosis of pemphigoid resulted in additional immunosuppressive treatment with adjuvant drugs. All patients recovered within a week without any sequelae.

Conclusions. Quick diagnosis of the hypersensitivity reaction and identification of the culprit drug is crucial for the patient. It is important to have a good communication between internal medicine doctors and dermatologist to succeed in treatment of the dermatological pathology and to plan further cardiological treatment. Although cardiological drugs are commonly used we could find a few hypersensitivity reactions due to this group of medications, compared to all patients admitted due to adverse drug reactions during the time studied.

Abstract

Introduction. A wide range of medications are used in cardiology. The treated population is often elderly with polypharmacy. The treatment sometimes comes with adverse effects and these patients can be met in all hospital wards.

Material and methods. We analyzed medical charts of all patients admitted to Department of Dermatology, Allergology and Venereology at Medical University of Gdansk in the years 2004–2013. The aim was to investigate the demographics as well as skin manifestations, abnormalities in laboratory results and treatment.

Results. Twenty-nine cases were found with hypersensitivity reactions manifested on the skin due to different drugs used in cardiology. The manifestations were diverse. Most presented as urticaria with or without accompanying angioedema (11), pemphigoid changes (9) and non-urticarial maculopapular exanthema (6). One patient presented with Stevens-Johnson syndrome (SJS) and 2 patients were diagnosed with vasculitis. The causative drugs were angiotensin converting enzyme inhibitors, loop-diuretics, calcium channel inhibitors, metoprolol, statins, acetylsalicylic acid, ticlopidine, molsidomine, doxazosin and enoxaparin. In our study we present three reactions not yet described in literature; bullous pemphigoid after torasemide and quinalapril and SJS after enalapril. The treatment of all patients consisted of discontinuation of suspected drug and in all except one medical therapy was required. In the patients with urticaria, anaphylaxis and maculopapular exanthema, oral glucocorticosteroids and oral antihistamines were given with good effect. The diagnosis of pemphigoid resulted in additional immunosuppressive treatment with adjuvant drugs. All patients recovered within a week without any sequelae.

Conclusions. Quick diagnosis of the hypersensitivity reaction and identification of the culprit drug is crucial for the patient. It is important to have a good communication between internal medicine doctors and dermatologist to succeed in treatment of the dermatological pathology and to plan further cardiological treatment. Although cardiological drugs are commonly used we could find a few hypersensitivity reactions due to this group of medications, compared to all patients admitted due to adverse drug reactions during the time studied.

Get Citation

Keywords

angioedema, cardiology, exanthema, pemphigoid, Stevens-Johnson syndrome, urticaria

About this article
Title

Dermatological adverse effects of cardiological drugs. A retrospective study of patients hospitalized in a dermatological ward in Gdansk in the years 2004–2013 and a review of the literature

Journal

Folia Cardiologica

Issue

Vol 11, No 3 (2016)

Pages

186-193

Published online

2016-07-13

DOI

10.5603/FC.2016.0029

Bibliographic record

Folia Cardiologica 2016;11(3):186-193.

Keywords

angioedema
cardiology
exanthema
pemphigoid
Stevens-Johnson syndrome
urticaria

Authors

Paulina Flis
Dorota Mehrholz
Wioletta Barańska-Rybak
Roman Nowicki

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

 

Wydawcą serwisu jest  "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail:  viamedica@viamedica.pl